Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 197, NWS Hastings, NE

October 26, 2021Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Oct 26, 2021, 9:00 PM CDT for Furnas County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2021, 9:00 PM CDT (02:00 UTC)
Expired
Oct 26, 2021, 9:18 PM CDT
In force
18 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KGID 270200
SVRGID
NEC065-270230-
/O.NEW.KGID.SV.W.0197.211027T0200Z-211027T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
900 PM CDT Tue Oct 26 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Western Furnas County in south central Nebraska...

* Until 930 PM CDT.

* At 859 PM CDT, a severe thunderstorm was located 7 miles south of
  Hendley, or 13 miles north of Norton, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hendley around 910 PM CDT.
  Beaver City around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10019 4028 9978 4000 9982 4000 10019
TIME...MOT...LOC 0159Z 189DEG 34KT 4003 9994 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rossi
2 follow-up statements
807 
WWUS53 KGID 270206
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
906 PM CDT Tue Oct 26 2021

NEC065-270230-
/O.CON.KGID.SV.W.0197.000000T0000Z-211027T0230Z/
Furnas NE-
906 PM CDT Tue Oct 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL FURNAS COUNTY...

At 906 PM CDT, a severe thunderstorm was located near Hendley, or 18
miles north of Norton, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Beaver City around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9978 4000 9982 4000 10003 4028 10010
TIME...MOT...LOC 0206Z 189DEG 34KT 4010 9993 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rossi
491 
WWUS53 KGID 270218
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
918 PM CDT Tue Oct 26 2021

NEC065-270227-
/O.CAN.KGID.SV.W.0197.000000T0000Z-211027T0230Z/
Furnas NE-
918 PM CDT Tue Oct 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FURNAS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4028 9978 4000 9982 4000 10003 4028 10010
TIME...MOT...LOC 0207Z 189DEG 34KT 4021 9991 

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 6:47 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 26, 6:47 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
647 PM CDT Tue Oct 26 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 320 PM CDT Tue Oct 26 2021

Stratus and areas of drizzle continue for much of the area this
afternoon. The far southwest has a little sunshine this afternoon
and temperatures have warmed up more in that area. Temperatures have
warmed up across the entire area a little more than yesterday, but
it is still cooler than initially forecast this morning.

For tonight, the main concern is still the thunderstorm potential. A
surface low and cold front in the panhandle of Nebraska is expected
to move through the forecast area tonight. Thunderstorms are
expected to develop ahead of the front tonight then spread across
the area during the night. At this time, there is little CAPE to
work with, but the CAPE increases just ahead of the front. The best
chances for thunderstorms and the severe potential will be in north
central Kansas and far southern portions of Nebraska as the storms
take off during the evening. The CAPE increases across the eastern
part of the forecast area during the overnight hours and decreases
quickly as the front moves through. Wind gusts are the main threat,
but there could be some hail since the freezing level is lower and
temperatures are cooler. An isolated tornado is also possible along
the line of storms.

On Wednesday, expect there to be some showers and isolated thunder
mainly in the eastern half of the forecast area, during the morning.
Precipitation will end from west to east through the day. The main
upper level wave does not make it out of the area until Wednesday
evening and the far east may have a few lingering showers Wednesday
evening.

The pressure gradient is expected to continue for Wednesday into
Thursday and with winds aloft in the 40 to 50 knot range, expect
gusty northwest winds to continue mainly during the day time hours.
Temperatures will be on the cooler side both days, with highs in the
50s. Clouds will clear out of the area Wednesday night and sunshine
is expected for Thursday.

Friday through Sunday should be dry. A surface high moves through
the area Friday into Saturday. There is a little warm advection and
temperatures will warm a little on Friday and a little more on
Saturday. A cold front moves through Saturday night and by Sunday
with clouds increasing behind the front, highs will be in the 40s.

An upper level wave moves into the area Sunday night through
Tuesday. This will bring a chance for precipitation and cooler
weather. Sunday night there will be a chance for precipitation,
mainly in south central Nebraska. Temperatures cool off and
temperatures at 850mb are below zero across much of the area and so
expect there to be some snow. Expect a break in the precipitation
for Monday, but a reinforcing wave moves in and there is another
chance for snow as the since the temperatures are cooler Monday
night.

Temperatures Sunday night and Monday night will be cold enough to
bring an end to the growing season.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 634 PM CDT Tue Oct 26 2021

Poor conditions expected at both terminals through the overnight
hours as low CIGS and windy conditions expected. Expect modest LLWS
to continue ahead of an approaching front...diminishing during the
late evening hours. While CIGS are not expected to improve
overnight...expect a chance for TSRAs...some of which could be
strong or severe...to impact the terminals as storms eventually
develop and propagate eastward overnight. Some improvement is
possible late in the period as LIFR CIGS are eventually expected
to lift around midday with MVFR and eventually VFR conditions
returning by late Wednesday afternoon as the chance for additional
TSRAs or SHRAs diminish. Strong northwest winds with gusts over
30KTS expected behind the approaching front Wednesday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...JCB
AVIATION...Rossi
Hazardous weather outlook, Oct 26, 3:28 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Tue Oct 26 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Tue Oct 26 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible between 9 PM and 3 AM
tonight. Wind gusts to around 65 MPH, hail around the size of
quarters and an isolated tornado are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Non-severe thunderstorms are possible Wednesday, especially east
of Highway 281.

Gusty winds are expected Wednesday and Thursday. Northwest winds
will gust to around 40 mph on Wednesday and around 45 mph on
Thursday.

Freezing temperatures are expected for most of the outlook area
Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly between 9 PM and
3 AM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Oct 26, 8:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
848 PM CDT Tue Oct 26 2021

KSZ005-017-NEZ082-083-270230-
Rooks KS-Phillips KS-Harlan NE-Furnas NE-
848 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of Rooks, Phillips,
Furnas and southwestern Harlan Counties through 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Hendley to near Norton to
near Edmond to near Hill City to 8 miles southwest of Palco. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Palco and Nicodemus around 900 PM CDT.
  Damar around 905 PM CDT.

Other locations in the path of these storms include Beaver City,
Zurich, Logan, Hollinger, Webster State Park, Prairie View, Stamford,
Long Island, Speed, Phillipsburg, Stockton, Orleans, Glade and
Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.

&&

LAT...LON 4000 9963 4000 10018 4026 10019 4026 9962
      4001 9919 3913 9918 3913 9961
TIME...MOT...LOC 0148Z 243DEG 35KT 3998 9998 3980 9995 3959 9989 3939
9979 3918 9970

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:48 PM CDTSpecial Weather StatementGIDFurnas42 min
Oct 26, 9:30 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan45 min
Oct 26, 9:56 PM CDTSpecial Weather StatementGIDBuffalo, Kearney, Phelps49 min
Oct 26, 10:07 PM CDTSpecial Weather StatementGIDFranklin, Webster53 min
Oct 26, 10:41 PM CDTSpecial Weather StatementGIDAdams, Clay, Hall, Hamilton, Howard, Sherman49 min
Oct 26, 10:55 PM CDTSpecial Weather StatementGIDNuckolls, Webster35 min
Oct 27, 12:37 AM CDTSpecial Weather StatementGIDGreeley, Howard, Sherman, Valley38 min
Oct 27, 2:16 AM CDTSpecial Weather StatementGIDClay, Fillmore, Hamilton, Thayer, York44 min
Oct 27, 3:22 AM CDTSpecial Weather StatementGIDFillmore, Thayer, York38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.